Probable drug-drug interaction leading to serotonin syndrome in a patient treated with concomitant buspirone and linezolid in the setting of therapeutic hypothermia

E. K. Morrison, Anthony Rowe

Research output: Contribution to journalArticle

11 Citations (Scopus)

Abstract

What is known and objective: Serotonin syndrome can be a rare but life-threatening condition that is commonly the result of a drug-drug interaction causing excessive serotonin activity. The symptoms associated with serotonin syndrome can include hyperthermia, mental status changes, autonomic hyperactivity and neuromuscular abnormalities, all of which can be concealed in the critically ill patient owing to concomitant therapies. The objective of this case report is to describe a probable drug-drug interaction between buspirone and linezolid, and to highlight the potential confounding effects of hypothermia in this case. Case summary: We present a case of a 28-year-old man who potentially developed serotonin syndrome after coadministration of buspirone and linezolid while being therapeutically cooled for traumatic brain injury. The patient developed hyperthermia, hypertension and tachycardia when buspirone and linezolid were administered concomitantly for 2 days. Symptoms resolved within 24 h after discontinuation of both medications. What is new and conclusions: Caution should be used in patients receiving multiple serotonergic agents in addition to therapeutic hypothermia. The use of therapeutic hypothermia may mask the symptoms associated with serotonin syndrome, thus delaying the diagnosis and treatment of this potentially deadly condition. If a patient requires the combination of such medications, close monitoring for the symptoms of serotonin syndrome is warranted.

Original languageEnglish (US)
Pages (from-to)610-613
Number of pages4
JournalJournal of Clinical Pharmacy and Therapeutics
Volume37
Issue number5
DOIs
StatePublished - Oct 1 2012

Fingerprint

Linezolid
Serotonin Syndrome
Buspirone
Induced Hypothermia
Drug Interactions
Pharmaceutical Preparations
Fever
Serotonin Agents
Masks
Hypothermia
Critical Illness
Tachycardia
Serotonin
Hypertension

All Science Journal Classification (ASJC) codes

  • Pharmacology (medical)
  • Pharmacology

Cite this

@article{2467f04daa724b24bb95d450c4afd3ae,
title = "Probable drug-drug interaction leading to serotonin syndrome in a patient treated with concomitant buspirone and linezolid in the setting of therapeutic hypothermia",
abstract = "What is known and objective: Serotonin syndrome can be a rare but life-threatening condition that is commonly the result of a drug-drug interaction causing excessive serotonin activity. The symptoms associated with serotonin syndrome can include hyperthermia, mental status changes, autonomic hyperactivity and neuromuscular abnormalities, all of which can be concealed in the critically ill patient owing to concomitant therapies. The objective of this case report is to describe a probable drug-drug interaction between buspirone and linezolid, and to highlight the potential confounding effects of hypothermia in this case. Case summary: We present a case of a 28-year-old man who potentially developed serotonin syndrome after coadministration of buspirone and linezolid while being therapeutically cooled for traumatic brain injury. The patient developed hyperthermia, hypertension and tachycardia when buspirone and linezolid were administered concomitantly for 2 days. Symptoms resolved within 24 h after discontinuation of both medications. What is new and conclusions: Caution should be used in patients receiving multiple serotonergic agents in addition to therapeutic hypothermia. The use of therapeutic hypothermia may mask the symptoms associated with serotonin syndrome, thus delaying the diagnosis and treatment of this potentially deadly condition. If a patient requires the combination of such medications, close monitoring for the symptoms of serotonin syndrome is warranted.",
author = "Morrison, {E. K.} and Anthony Rowe",
year = "2012",
month = "10",
day = "1",
doi = "10.1111/j.1365-2710.2012.01344.x",
language = "English (US)",
volume = "37",
pages = "610--613",
journal = "Journal of Clinical Pharmacy and Therapeutics",
issn = "0269-4727",
publisher = "Wiley-Blackwell",
number = "5",

}

TY - JOUR

T1 - Probable drug-drug interaction leading to serotonin syndrome in a patient treated with concomitant buspirone and linezolid in the setting of therapeutic hypothermia

AU - Morrison, E. K.

AU - Rowe, Anthony

PY - 2012/10/1

Y1 - 2012/10/1

N2 - What is known and objective: Serotonin syndrome can be a rare but life-threatening condition that is commonly the result of a drug-drug interaction causing excessive serotonin activity. The symptoms associated with serotonin syndrome can include hyperthermia, mental status changes, autonomic hyperactivity and neuromuscular abnormalities, all of which can be concealed in the critically ill patient owing to concomitant therapies. The objective of this case report is to describe a probable drug-drug interaction between buspirone and linezolid, and to highlight the potential confounding effects of hypothermia in this case. Case summary: We present a case of a 28-year-old man who potentially developed serotonin syndrome after coadministration of buspirone and linezolid while being therapeutically cooled for traumatic brain injury. The patient developed hyperthermia, hypertension and tachycardia when buspirone and linezolid were administered concomitantly for 2 days. Symptoms resolved within 24 h after discontinuation of both medications. What is new and conclusions: Caution should be used in patients receiving multiple serotonergic agents in addition to therapeutic hypothermia. The use of therapeutic hypothermia may mask the symptoms associated with serotonin syndrome, thus delaying the diagnosis and treatment of this potentially deadly condition. If a patient requires the combination of such medications, close monitoring for the symptoms of serotonin syndrome is warranted.

AB - What is known and objective: Serotonin syndrome can be a rare but life-threatening condition that is commonly the result of a drug-drug interaction causing excessive serotonin activity. The symptoms associated with serotonin syndrome can include hyperthermia, mental status changes, autonomic hyperactivity and neuromuscular abnormalities, all of which can be concealed in the critically ill patient owing to concomitant therapies. The objective of this case report is to describe a probable drug-drug interaction between buspirone and linezolid, and to highlight the potential confounding effects of hypothermia in this case. Case summary: We present a case of a 28-year-old man who potentially developed serotonin syndrome after coadministration of buspirone and linezolid while being therapeutically cooled for traumatic brain injury. The patient developed hyperthermia, hypertension and tachycardia when buspirone and linezolid were administered concomitantly for 2 days. Symptoms resolved within 24 h after discontinuation of both medications. What is new and conclusions: Caution should be used in patients receiving multiple serotonergic agents in addition to therapeutic hypothermia. The use of therapeutic hypothermia may mask the symptoms associated with serotonin syndrome, thus delaying the diagnosis and treatment of this potentially deadly condition. If a patient requires the combination of such medications, close monitoring for the symptoms of serotonin syndrome is warranted.

UR - http://www.scopus.com/inward/record.url?scp=84865864741&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=84865864741&partnerID=8YFLogxK

U2 - 10.1111/j.1365-2710.2012.01344.x

DO - 10.1111/j.1365-2710.2012.01344.x

M3 - Article

VL - 37

SP - 610

EP - 613

JO - Journal of Clinical Pharmacy and Therapeutics

JF - Journal of Clinical Pharmacy and Therapeutics

SN - 0269-4727

IS - 5

ER -